Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Paducah, KY

February 24, 20186 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Feb 24, 2018, 3:30 PM CST for 6 counties in Missouri. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2018, 3:30 PM CST (21:30 UTC)
Expired
Feb 24, 2018, 8:30 PM CST
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Bollinger County, MO, Butler County, MO, Carter County, MO, Ripley County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 4:49 PM CSTFLASH FLOODPoplar Bluff, MOROXIE ROAD NEAR MAUD STREET IMPASSIBLE DUE TO FLOODING.
Feb 24, 4:49 PM CSTFLASH FLOODRombauer, MOWATER OVER ROADWAY ON COUNTY ROAD 569.
Feb 24, 5:40 PM CSTFLASH FLOOD3 S Hendrickson, MOTOWERS ROAD AT RIPPLE LANE COMPLETELY UNDER WATER WITH PARTS OF THE ROAD WASHING OUT QUICKLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

729 
WGUS53 KPAH 242130
FFWPAH
MOC017-023-035-181-207-223-250230-
/O.NEW.KPAH.FF.W.0001.180224T2130Z-180225T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
330 PM CST SAT FEB 24 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Bollinger County in southeastern Missouri...
  Carter County in southeastern Missouri...
  Ripley County in southeastern Missouri...
  Wayne County in southeastern Missouri...
  Stoddard County in southeastern Missouri...
  Butler County in southeastern Missouri...

* Until 830 PM CST

* At 323 PM CST, some flooding of roads and low-lying areas was 
  already occurring in the warned area. Rainfall amounts of close to 
  5 inches have fallen over the past four days or so. Thunderstorms 
  with widespread heavy rain will continue to move east across the 
  warned area through early this evening. Flash flooding is expected 
  to begin shortly.

Additional rainfall amounts of 1 to 3 inches are likely in the 
warned area over the next few hours. This heavy rain will fall on 
saturated ground, causing water levels to rise very quickly. This is 
a potentially life-threatening situation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3760 9015 3760 8986 3713 8987 3713 8977
      3708 8979 3693 8969 3663 8970 3663 9015
      3650 9022 3650 9112 3682 9112 3683 9122

$$

York
2 follow-up statements
401 
WGUS73 KPAH 242346
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
546 PM CST SAT FEB 24 2018

MOC017-023-035-181-207-223-250230-
/O.CON.KPAH.FF.W.0001.000000T0000Z-180225T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Carter MO-Ripley MO-Wayne MO-Stoddard MO-Butler MO-
546 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
BOLLINGER...CARTER...RIPLEY...WAYNE...STODDARD AND BUTLER COUNTIES...

At 539 PM CST, local law enforcement reported flash flooding in 
Poplar Bluff. At least a couple of water rescues have been conducted 
there. A thunderstorm produced nearly an inch of rain in 45 minutes 
at the Poplar Bluff airport. 

Thunderstorms with torrential rain will move east across Stoddard 
County through 7 pm. Rainfall rates around an inch per hour will 
accompany these storms. Elsewhere across the warned area, additional 
rainfall amounts will be less than an inch this evening.

Persons throughout the warned area should be aware that creeks will 
continue to rise even after the rain has ended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3760 9015 3760 8986 3713 8987 3713 8977
      3708 8979 3693 8969 3663 8970 3663 9015
      3650 9022 3650 9112 3682 9112 3683 9122

$$

York
785 
WGUS73 KPAH 250216
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
816 PM CST SAT FEB 24 2018

MOC017-023-035-181-207-223-250230-
/O.CON.KPAH.FF.W.0001.000000T0000Z-180225T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bollinger MO-Carter MO-Ripley MO-Wayne MO-Stoddard MO-Butler MO-
816 PM CST SAT FEB 24 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CST FOR
BOLLINGER...CARTER...RIPLEY...WAYNE...STODDARD AND BUTLER COUNTIES...

The Flash Flood Warning for parts of southeast Missouri will be 
allowed to expire at 830 PM. 

However, an areal Flood Warning will be in effect for the region. 
The Flood Warning will be for longer term flooding of creeks and low-
lying areas, which will persist for days.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3760 9015 3760 8986 3713 8987 3713 8977
      3708 8979 3693 8969 3663 8970 3663 9015
      3650 9022 3650 9112 3682 9112 3683 9122

$$

York

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 1:24 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Feb 24, 1:24 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CST Sat Feb 24 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 109 PM CST Sat Feb 24 2018

Going forecast is coming into form/on track. If anything, some of
the short term modeling has it here/pushing thru a little quicker,
which is in part why SPC has shaved the western edge of our
Enhanced (svr) risk zone. But all things remain virtually
unchanged, with increasing wind shear/instability peaking around
00Z or shortly thereafter. See linear development already upstream
over western AR, and the warm sector convection is ongoing on
into our southern border counties. Anticipate increasing
convective threat thru nightfall, continuing into early evening
hours. Still high pw's will keep the flooding rains a hazard, with
another 1-2" possible thru the end of the event (higher amounts
locally in thunderstorms). So will re-up the FFA (and FLW's) and
continue thru tmrw morning, as we monitor for severe likelihood
thru the evening hours. It looks like a quick/sharp west to east
exit in the 06z-09z time frame with all pcpn over entirely by
12z. The remainder of the short term (Sunday thru Monday night)
will be recovery time, with High pressure giving dry weather and
generally seasonal temps for this time of year.

.LONG TERM...(Tuesday through Saturday)
Issued at 109 PM CST Sat Feb 24 2018

Ran with the blend and targeted the mid week rain chance,
starting Tue night and ending Thursday evening. During that time
frame, the models are increasingly signalling a wet pattern, with
another 1 to 2 inches on average possible, mainly along/south of
the Ohio river. This won't give a whole lot of recovery time from
the previous wetting, upwards to 3 days. Did go ahead and include
some elevated thunder risk late Tue night, and then again Wed
evening, as GFS shows supportive showalters and even some mucape
in the lower 1 km on the back end (time). This could result in
some locally higher totals, and depending upon how our river stems
are responding, may result in another headline/watch scenario. Not
too sold on convective chances just yet, so that's a maybe, but am
sold on some wet weather for the overall time frame.

Temps hold generally mild for this time of year, with a late week
cooldown behind the mid week storm system/wake of its departure.

&&

.AVIATION...
Issued at 109 PM CST Sat Feb 24 2018

Warm front lifting north will keep restricted cigs/vsbys, along
with increasing rain chances, in the forecast. Behind it, linear
convective chances increase into the evening hours, with IFR
restrictions forecast in thunderstorms for its passage. Gusty
south winds will shift to northwest overnight/with fropa, then
diminish upon clearing out/with high pressure taking over tmrw.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&
Hazardous weather outlook, Feb 24, 3:30 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 PM CST Sat Feb 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Showers and Thunderstorms this afternoon and evening, into the
overnight hours, will pose a severe weather and flooding hazard.

A Tornado Watch is in effect until 9 pm for most of southeast
Missouri, western Kentucky, and far southern Illinois. Refer to
the Watch product for details.

A Flood Watch remains in effect through late tonight, and that
product can be referenced for additional details. In addition,
Flood and Flash Flood Warnings remain in effect as a line of
thunderstorms with heavy rain impact the area.

Numerous river flood warnings are also in effect. Refer to the
warning products and their follow up statements for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An additional 1 to 2 inches of rainfall is possible during the
mid week time frame. Refer to the flood warnings and statements
for important river flood details, including the latest updated
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening for
the Tornado Watch. All reports of storm activity are appreciated.

In the hours before

Local storm report, Feb 24, 11:35 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 AM     HEAVY RAIN       EDDYVILLE               37.08N 88.08W
02/24/2018  M6.07 INCH       LYON               KY   PUBLIC

            4 DAY RAINFALL TOTAL RELAYED VIA TWITTER

&&

SP
Local storm report, Feb 24, 2:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
226 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             6 E PRINCETON           37.11N 87.78W
02/24/2018  E0.88 INCH       CALDWELL           KY   PUBLIC

            NICKEL SIZED HAIL REPORTED AT HWY 672.

&&

ALR
Special weather statement, Feb 24, 2:46 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
246 PM CST Sat Feb 24 2018

ILZ090-092>094-KYZ001>009-MOZ112-242200-
POPE-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-MISSISSIPPI-
INCLUDING THE CITIES OF GOLCONDA, CAIRO, MOUND CITY, METROPOLIS,
HICKMAN, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD,
SMITHLAND, BENTON, MURRAY, AND CHARLESTON
246 PM CST Sat Feb 24 2018

...Isolated wind gusts near 40 mph possible through 330 pm CST...

Isolated wind gusts up to 40 mph may be possible over the Purchase
area of West Kentucky through 330 pm CST.

Clouds are beginning to thin near the Kentucky and Tennessee
state line. Stronger winds higher in the atmosphere may mix down
as skies clear, producing stronger wind gusts during the next
hour.

Given the wet ground, these stronger winds may down small or
diseased trees or tree limbs and toss around loose objects.

Smith

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:58 AM CSTAreal Flood WarningPAHButler, Mississippi, New Madrid, Ripley, Scott, Stoddard30 hr
Feb 24, 9:00 AM CSTRiver Flood WarningPAHWayne48 hr
Feb 24, 11:57 AM CSTRiver Flood WarningPAHCape Girardeau, Perry, Scott6 days
Feb 24, 3:58 PM CSTSpecial Weather StatementPAHScott32 min
Feb 24, 3:59 PM CSTFlash Flood WarningPAHCape Girardeau, Perry, Scott5 hr
Feb 24, 4:10 PM CSTSevere Thunderstorm WarningPAHButler20 min
Feb 24, 4:21 PM CSTSpecial Weather StatementPAHCape Girardeau, Scott39 min
Feb 24, 4:29 PM CSTSpecial Weather StatementPAHButler, Stoddard46 min
Feb 24, 5:01 PM CSTSpecial Weather StatementPAHCape Girardeau14 min
Feb 24, 5:12 PM CSTSpecial Weather StatementPAHScott33 min
Feb 24, 5:31 PM CSTTornado WarningPAHButler29 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.